Alert archive / Virginia / Special Weather Statements in 2016
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 26, 2016, 4:12 PM EDT for Patrick County, Virginia; Stokes County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2016, 4:12 PM EDT (20:12 UTC)
- Expired
- Jul 26, 2016, 4:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
Counties Stokes County, NC, Patrick County, VA
The radar
The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
619 WWUS81 KRNK 262012 SPSRNK SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 412 PM EDT TUE JUL 26 2016 NCZ004-VAZ032-262045- STOKES-PATRICK- 412 PM EDT TUE JUL 26 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STOKES AND SOUTH CENTRAL PATRICK COUNTIES... AT 411 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING NEAR COLLINSTOWN...MOVING SOUTHEAST AT 15 MPH. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STUART... DANBURY... FRANCISCO... SANDY RIDGE... AND COLLINSTOWN. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3656 8045 3669 8032 3655 8006 3638 8026 TIME...MOT...LOC 2011Z 314DEG 10KT 3658 8034 $$ WP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 26, 2:50 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 26, 2:50 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
250 PM EDT Tue Jul 26 2016
.SYNOPSIS...
Lingering strong high pressure aloft over the Carolinas will
result in hot and humid weather into at least mid week. A weak
frontal boundary just north of the area should also continue to
oscillate across the Mid-Atlantic region through the end of the
week. Weak impulses riding along the front will combine with deep
moisture to produce periodic rounds of showers and thunderstorms
each day.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 249 EDT Tuesday...
Heat advisory remains in effect until 8 pm for South Central
Piedmont of Virginia.
The strong upper ridge is weakening and slide southeast
tonight into Wednesday. A shortwave passing to the north this
evening into tonight, will push the frontal boundary further south
into higher pwat air around 2 inches including high surface based
instability. This feature combine with differential heating,
orographics, residual outflow and low level convergence will
generate scattered showers and thunderstorms into tonight. On the
Day One Convective Outlook, our forecast area remains in a marginal
threat for severe storms with primary concern damaging winds. Given
weak steering but some unidirectional westerly component aloft,
looks like storms will be slow moving with locally heavy rains
possible. The best severe chances will come from downbursts within a
highly unstable water loaded type environment. Will mention isolated
severe in HWO.
Weak mid level wave along the front to the north should exit this
evening into tonight allowing the boundary to sag south. How far
south remains a question for debate. Outside of isolated convection,
expect another very warm and muggy overnight with moisture and
debris clouds. Low temperatures tonight will range from the mid 60s
in the mountains to the mid 70s in the Piedmont.
A weak surface front will stall across our region on Wednesday.
Scattered showers and thunderstorms are expected Wednesday
afternoon into Wednesday evening. SPC Day Two convection Outlook
places eastern portions of forecast area in Marginal threat. The
Shear is still not very impressive so the probability for widespread
severe remains low. The main threat being pulse storms and any
clusters that can organize due to outflow boundary interactions.
High temperatures on Wednesday will range from around 80 degrees in
the northwest mountains to the mid 90s in the Piedmont. Heat index
may climb to near the century mark in eastern Piedmont, just
short of heat advisory levels.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 243 PM EDT Tuesday...
Will start to see the strong upper ridge over the southeast break
down this period as stronger upper wave moves across the Great
Lakes. Models also overall in agreement in a stronger vort moving
from the Mid Mississippi Valley Wednesday night into the eastern
Ohio Valley by Thursday evening. This signal suggests an increased
likelihood of storms with greatest coverage over the mountains
Thursday. Therefore increase pops to likely along and west of the
Blue Ridge for Thursday. There is good upper support with jet
dynamics such that severe storms is possible if we get enough
heating. However timing of complex may bring more clouds to the area
Thursday morning limiting solar insolation.
This wave shears to the mid Atlantic by Friday with 5h heights
falling. Should maintain at least threat of storms Friday as frontal
boundary starts to linger over the mid Atlantic. Question will be
how far south this front makes it.
We should start to see temperatures settle toward seasonal lat July
norms by Friday but will remain sticky/humid. Highs Thursday will
range from the lower to mid 80s west to lower 90s east.
By Friday highs will be in the upper 70s to lower 80s west to around
90 east.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 130 PM EDT Tuesday...
Overall pattern situation favors storminess every day but especially
in the afternoon/evening. A frontal boundary situated from the Ohio
Valley over to the Central Plains will slowly shift southeast into
the Virginias and North Carolina over the weekend. Airmass will
remain unstable and moist. Some issue with how far this front makes
it as 5h ridge may be hard to break, but still looks like belt of
westerlies will shift at least into our northern forecast area over
the weekend.
Highs will be seasonal with lows slightly above normal through most
of the period. Highs will range from the lower to mid 80s mountains,
to upper 80s to around 90 east. Lows will be in the lower to mid 60s
mountains, to upper 60s to around 70 east.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 138 PM EDT Tuesday...
SCT to BKN VFR ceilings with pockets of MVFR/IFR convection
expected this afternoon into tonight. Given strong instability
would expect greater coverage of storms this afternoon compared to
the widely scattered activity Monday. However, models continue to
vary on expanse and locations of coverage as ridging aloft appears
stronger than earlier forecast, while focus on residual
outflow...southeast lee trough and the upstream pre-frontal zone
could lend to multiple clusters in spots later this afternoon.
Mention VCTS in most taf locations for this afternoon into this
evening. Believe the taf site with the best chance of a
thunderstorm is KROA. Widely scattered clusters of shra/tsra may
linger into tonight before again fading to patchy fog/stratus
overnight. KLWB is the taf site with the best chance for low
clouds and fog late tonight into Wednesday morning.
Scattered MVFR showers and thunderstorms are expected
Wednesday especially during the afternoon and evening hours.
Medium confidence on ceilings,visibilities and winds during the
taf period.
Extended aviation discussion...
The upper ridge will remain just south of the area and a residual
front nearby through Saturday. This should allow for periodic
daily convective coverage through much of the period until the
boundary either fades or sinks farther south. Appears more
widespread sub- VFR possible in convection later Thursday per a
stronger wave along the front with perhaps some decrease in
coverage by the weekend as this feature passes. However given
uncertainty appears at least diurnal MVFR/IFR possible each
afternoon/evening through Saturday for now. Late night and early
morning fog will likely occur at the usual valley locations, and
those chances increase across the entire region if any rain occurs
during the afternoon or evening at any site.
&&
.CLIMATE...
Record high temperatures for Tuesday (7/26)
Roanoke.....101 in 1930
Lynchburg...104 in 1934
Danville.....99 in 2012
Blacksburg...94 in 1987
Bluefield....91 in 1993
Record high temperatures for Wednesday (7/27)
Roanoke.....103 in 1936
Lynchburg...103 in 1936
Danville....102 in 1952
Blacksburg...94 in 1993
Bluefield....89 in 1966
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 8 PM EDT this evening for VAZ046-047-058-
059.
NC...None.
WV...None.
&&
SYNOPSIS...JH
NEAR TERM...KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...JH/KK
CLIMATE...PMHazardous weather outlook, Jul 26, 4:12 AM EDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 412 AM EDT TUE JUL 26 2016 VAZ046-047-058-059-270815- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 412 AM EDT TUE JUL 26 2016 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. IN ADDITION...STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING WITH DAMAGING WIND GUSTS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO POSSIBLE SEVERE THUNDERSTORMS COULD OCCUR BOTH WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ032>034-043>045-270815- STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD-HENRY- PITTSYLVANIA-CAMPBELL- 412 AM EDT TUE JUL 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HOT AND HUMID CONDITIONS WILL PERSIST TODAY WITH HEAT INDEX VALUES BETWEEN 100 AND 104 DEGREES THIS AFTERNOON. IN ADDITION...STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING WITH DAMAGING WIND GUSTS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO POSSIBLE SEVERE THUNDERSTORMS COULD OCCUR BOTH WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018-019-VAZ007-009>020-022>024-035-WVZ042>044-507-508- 270815- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 412 AM EDT TUE JUL 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. STRONG TO ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS COULD OCCUR THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 26, 2:43 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT TUE JUL 26 2016
NCZ003-019-020-261930-
WILKES-YADKIN-SURRY-
243 PM EDT TUE JUL 26 2016
...A LINE OF THUNDERSTORMS WILL AFFECT YADKIN...SOUTHERN SURRY AND
SOUTHEASTERN WILKES COUNTIES...
AT 242 PM EDT...A LINE OF THUNDERSTORMS EXTENDED FROM LEVEL CROSS TO
PLEASANT HILL TO WILKES COUNTY AIRPORT...AND MOVING SOUTHEAST AT 10
MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
ELKIN...
FAIRVIEW...
YADKINVILLE...
AND JONESVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3624 8117 3631 8096 3640 8064 3631 8045
3624 8045 3622 8043 3621 8045 3618 8044
3612 8067 3605 8086 3606 8098 3604 8104
TIME...MOT...LOC 1842Z 309DEG 9KT 3634 8067 3627 8090 3621 8108
WPSpecial weather statement, Jul 26, 4:09 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT TUE JUL 26 2016
NCZ003-VAZ016-262045-
SURRY-CARROLL-
409 PM EDT TUE JUL 26 2016
...A STRONG THUNDERSTORM WAS DEVELOPING AND WILL AFFECT NORTHEASTERN
SURRY AND SOUTH CENTRAL CARROLL COUNTIES...
AT 408 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING OVER
TOAST...MOVING SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FLAT ROCK...
CANA...
TOAST...
AND PINE RIDGE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3654 8076 3662 8064 3661 8062 3660 8062
3659 8061 3656 8061 3656 8052 3652 8044
3643 8045 3634 8059
TIME...MOT...LOC 2008Z 314DEG 11KT 3652 8066
WPSpecial weather statement, Jul 26, 4:12 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 412 PM EDT TUE JUL 26 2016 NCZ004-VAZ032-262045- STOKES-PATRICK- 412 PM EDT TUE JUL 26 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STOKES AND SOUTH CENTRAL PATRICK COUNTIES... AT 411 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING NEAR COLLINSTOWN...MOVING SOUTHEAST AT 15 MPH. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STUART... DANBURY... FRANCISCO... SANDY RIDGE... AND COLLINSTOWN. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3656 8045 3669 8032 3655 8006 3638 8026 TIME...MOT...LOC 2011Z 314DEG 10KT 3658 8034 WP
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:49 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 56 min |
| Jul 25, 9:21 PM EDT | Special Weather Statement | RNK | Smyth | 54 min |
| Jul 25, 9:45 PM EDT | Areal Flood Advisory | RNK | Grayson, Smyth | 2 hr |
| Jul 26, 6:36 PM EDT | Special Weather Statement | RNK | Bath | 24 min |
| Jul 26, 7:06 PM EDT | Special Weather Statement | RNK | Buckingham | 24 min |
| Jul 26, 7:17 PM EDT | Special Weather Statement | RNK | Appomattox | 28 min |
| Jul 26, 7:34 PM EDT | Special Weather Statement | RNK | Botetourt | 26 min |
| Jul 25, 8:36 PM EDT | Special Weather Statement | RNK | Ashe | 54 min |
| Jul 26, 2:43 PM EDT | Special Weather Statement | RNK | Yadkin | 47 min |
| Jul 26, 4:09 PM EDT | Special Weather Statement | RNK | Surry | 36 min |
| Jul 26, 5:16 PM EDT | Special Weather Statement | RNK | Rockingham | 29 min |
| Jul 26, 7:51 PM EDT | Special Weather Statement | RNK | Greenbrier | 54 min |
Nearby
Special Weather Statements in Virginia, 2016Special Weather Statements in North Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.